Clinical toxicology of citalopram after acute intoxication with the sole drug or in combination with other drugs: overview of 26 cases.Ther Drug Monit. 2008 Jun; 30(3):365-71.TD
There is discussion concerning the cardiac safety of citalopram in an overdose. The aim of this study was to investigate the toxic effects and toxicokinetic parameters of citalopram in an overdose as a single drug and in combination with other drugs. Cases observed between 1997 and 2006 were evaluated. Patient demographics, ingested doses, serum concentrations of citalopram, coingested drugs, and clinical parameters were acquired. Outcomes were observed symptoms of the gastrointestinal tract, respiratory tract, central nervous system, and cardiovascular system. Poisoning Severity Score was used to evaluate severity of every intoxicated patient. Individual toxicokinetic parameter values were calculated. Twenty-nine cases of citalopram overdose were observed; three cases had incomplete data so that 26 cases were evaluable. The ingested amount ranged from 200 to 4960 mg. Blood concentrations ranged from 0.21 to 7.5 mg/L with 20 minutes to 8 hours between suggested time of ingestion and blood sampling. Most frequently reported symptoms were drowsiness (seven cases), tachycardia (15 cases), QTc prolongation (eight cases), decrease of consciousness (eight cases), and seizures (four cases). Median length of hospital stay was 3 days (range, 1-8 days). Of the 26 evaluated cases, two fatalities occurred, one because of a cardiac arrest and one as a result of a respiratory arrest. According to Poisoning Severity Score, severity of intoxication was minor in three patients (11%), moderate in nine patients (35%), and severe in 14 patients (54%). Severity was mainly caused by neurologic and respiratory effects. Elimination half-life was prolonged but did not correlate with the amount of ingestion. Citalopram intoxications seem to proceed more severely than is known for other selective serotonin reuptake inhibitor intoxications, causing drowsiness, coma, and seizures in overdose. Cardiac toxicity is generally mild. Therefore, we recommend seizure precautions and intensive care unit admission with cardiac monitoring for citalopram-intoxicated patients. Because elimination half-life is prolonged, normal pharmacokinetics do not apply.